|Changing from Kaletra to Reyataz
Feb 21, 2005
I have been on a HAART regimen which includes Kaletra for a few years now but have NOT had a treatment failure. For a number of reasons (liver toxicity, pill burden, etc.) I have been considering changing to Reyataz. Everything I have read about Reyataz, however lumps people who have taken HIV drugs in the past with people who have experienced a drug failure. Thus, if I ultimately decide to switch, should I start the regime of Reyataz with boosted Norvir (for treatment failure patients) or the once a day regime without Norvir (for treatment naive patients); OR should I give up the idea entirely, since recent studies tend to suggest that Kaletra is not that much more toxic for the liver than Reyataz, and since conventional wisdom suggests that one should not change whores in mid stream?
Response from Dr. Sherer
I am a conservative doc who rarely changes patient's regimens without a strong reason to do so, for two reasons. First, if you (the patient) have achieved a good relationship with this regimen, i.e. it fits in your life, you have been able to take meds regularly, the side effects are negligable and/or tolerable, etc, then that is an important accomplishment that should be regarded as fragile and worth maintaining. Only good reasons should prompt a change from such a positive working relationship with your ART.
The other reason is the uncertainty that always accomplanies a new regimen. I prepare patients for the first months of ART by suggesting that they expect some new side effect of the new regimen; as often as not, patients do report something new.
That is my general approach. Your question is more specific, but unfortunately there are not specific clinical trials to look to for the answer to these questions.
You cite two reasons for considering the change, i.e. liver toxicity and pill burden. You later say that the literature suggests little difference between Kaletra (LPV/r) and Reyataz (ATV) in regards to liver disease, and in general I agree that this would not justify a switch, in my opinion. In fact, there is more cumulative experience with LPV/r in patients with hepatitis B and C, and more experience in general, than with ATV.
Pill burden favors an ATV-containing regimen by a modest degree. In my experience, this issue matters less over time in a patient like you who has adjusted to your current regimen.
You didn't say that you were seeking a once daily regimen, as many patients are these days. Both ATV and LPV/r can be used once daily, so your options would include changing to once daily LPV/r, or to an ATV-regimen, if that is what is desired. You didn't mention the other members of your regimen, and they are equally important in this decision, and in the decision to change to a once daily regimen. Two new co-formulations - Truvada (which is tenofovir plus emtricitabine) and Epzicom (which is abacavir plus lamivudine) are available as one pill once daily, which also might help to reduce your pill burden. However, as above, if these agents differ from the other meds in your regimen, they carry additional and different risks....so again I would be unlikely to advise such a change without a compelling reason to do so.
Finally, you ask about the comparative merits of ATV vs boosted ATV (ATV/r). This question also has not been studied adequately in clinical trials. This is a problem for ATV; more clinical studies are needed to define its optimal use. In your case, I would need more information to offer an informed opinion. If your current regimen were a second or third line regimen, I would only consider the use of ATV/r (boosted ATV), but, as you can tell from the above, I would discourage this change unless the reasons were more compelling. If this is your first ever ART regimen, then the use of ATV might be considered.
I urge you to talk to your doctor about these considerations, and I urge you NOT to make this decision independently based on one brief interaction with a web site like this. I would take some time thinking about this, in order to be sure you have the most important priorities in mind.
passing resistant virus pospos
Subtypes and resistance
- Herpes After Eating Sperm Worried I Have HIV
- Hpv After Breast Sucking Sign Of HIV AIDS
- Itchy Testicles After Licking Anus Sign Of HIV AIDS
- Swollen Lymph Glands After Touching Vagina Worried I Have HIV
- White Bumps On Penis After Getting Fingered Worried I Have HIV
- Can Pap Test Show Signs Of An Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.